MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0206
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/25/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior communicating artery using penumbra smart coils (smart coils) and a penumbra smart coil detachment handle (handle).During the procedure, the physician was unable to detach a smart coil with the handle.Therefore, the smart coil was removed.The procedure was completed using a new smart coil and the same handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the device was returned with the embolization coil detached from the pusher assembly; therefore, the reported complaint could not be confirmed.Evaluation revealed the pet lock was separated, and the pusher assembly was fractured on its proximal end.This damage may be a result of the detachment attempts made during the procedure.Further evaluation also revealed that the pull wire was in its initial position within the ddt, and the embolization had offset coil winds along its length.If the device is forcefully manipulated against resistance, damage such as offset coil winds may occur, and the pusher assembly may elongate beyond the reach of the pull wire and allow the coil to detach.Based on the reported event and the return condition, the root cause of the detachment issue during the procedure could not be determined.Further evaluation also revealed pusher assembly bends and kinks throughout its length.This damage was likely incidental to the reported complaint.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the root cause of detachment issue h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12471562
Report Number3005168196-2021-02045
Device Sequence Number5156404
Product Code HCG
UDI-Device Identifier00814548016030
UDI-Public00814548016030
Combination Product (Y/N)Y
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/08/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/21/2025
Device Model Number400SMTXSFT0206
Device Catalogue Number400SMTXSFT0206
Device Lot NumberC26295
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/30/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/25/2021
Supplement Date Received by Manufacturer10/17/2021
Initial Report FDA Received Date09/14/2021
Supplement Report FDA Received Date10/09/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005